Oct 23, 2003
My husband is HIV+ for almost 20 years, now has Hep.C and has become anemic from the medication Copegus. He has been on Pegassyst for almost 3 weeks. My question is what is causing the intense burning in his intestines and how soon will the exhaustion start to abate? He has been on Procrit for 2 weeks now due to the anemia. Should he see a GastroIntestinal MD as well as his Infectious Disease MD?
Response from Dr. Frascino
The exhaustion your husband is experiencing may well be due to his medication-induced anemia and should abate as the anemia resolves. Procrit can take 6 weeks to kick in.
The current best treatment for Hepatitis C is pegylated interferon (which can cause side effects described as "the flu from hell" and depression) plus ribavirin (which often causes anemia). Aggressive management of drug-induced side effects, such as treatment of anemia with Procrit, can improve your husband's chances of tolerating a full course of combination therapy for his Hep C.
Should your husband see a gastroenterologist (or liver specialist) in addition to his HIV specialist? Most HIV specialists do work closely with gastroenterologists/hepatololgists (liver specialists) on HIV/Hep C co-infected patients. Liver biopsy is often recommended prior to starting Hepatitis C combination therapy. Liver biopsies are performed by gastroenterologists (or hepatologists). So in general, yes, I'd recommend having a liver specialist in addition to his HIV specialist. Simultaneous treatment of HIV and Hepatitis C can be challenging. This is another case where 2 heads are often better than 1.
I'm not sure what is causing "the intense burning" sensation in your husband's intestines. But this would be a good question for his first visit to the gastroenterologist!
Encourage your husband to continue with his Procrit therapy. The dose may need to be adjusted based on his response, and he should have the adequacy of his "iron stores" checked (blood test) to ensure an optimal response to his Procrit therapy. Good luck.
A CALL FOR ACTION!!! PLEASE POST!!! :-)
Fatigue due to medications, and smoking
- Is Loose Stool An Acute Symptom Of HIV?
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Swollen Lymph Glands After French Kissing Worried I Have HIV
- Can Oral Thrush Cause Burning Sensation?
- Can Having The Flu Interfere With The Hiv Test Results?
- Can Hiv Infection Cause High Blood Pressure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.